Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 126, NWS La Crosse, WI

September 30, 2002Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 30, 2002, 6:53 PM CDT for Clark County, Wisconsin. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2002, 6:53 PM CDT (23:53 UTC)
Expired
Aug 31, 2002, 7:45 PM CDT
In force
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Clark County, WI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 30, 3:05 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS53 KARX 302353
SVRLSE
WIC019-010045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
652 PM CDT MON SEP 30 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 745 PM CDT

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF NEILLSVILLE...MOVING EAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR LOYAL AT 705 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT TONIGHT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 
55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. 
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR 
OF YOUR HOME OR BUSINESS.

LAT...LON 4471 9080 4453 9074 4463 8980 4490 8988

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 3:35 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 30, 3:35 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT MON SEP 30 2002

PRIMARY FOCUS WILL BE ON RAIN CHANCES AND TEMPERATURES.

AT LATE AFTERNOON...STRONG SOUTHERLY FLOW ESTABLISHED OVER THE UPPER
MISSISSIPPI VALLEY. TEMPERATURES ACROSS MOST OF OUR FORECAST AREA
WERE UNSEASONABLY WARM...WITH RECORD OR NEAR RECORD VALUES IN THE
80S. WARM FRONT HAS PUSHED INTO NORTHERN WI...WHILE COLD FRONT WAS
ADVANCING ACROSS THE NORTHERN PLAINS. DRIER AIR BEGINNING TO
SWEEP IN FROM WESTERN SECTIONS OF IOWA AND MINNESOTA. STRONG CAP IN
PLACE OVER ALL BUT NORTH CENTRAL WI ZONES...BUT MID LEVEL INSTABILITY
STILL PRODUCING SCATTERED SHRA/TSRA IN SOUTHEAST MN/NORTHEAST IOWA.
SCATTERED CONVECTION EXITING NORTH CENTRAL WI...MOVING RAPIDLY
NORTHEAST. IN THE UPPER ATMOSPHERE...WATER VAPOR IMAGERY INDICATED
SHORT WAVE MOVING INTO SOUTHWEST MN AS SHOWN BY LATEST RUC MODEL.

SEPTEMBER 30TH 12Z MODELS HAD FAIRLY GOOD INITIALIZATION AND
WERE IN GOOD AGREEMENT ON UPPER LEVEL AND SURFACE FEATURES.
MODELS NOT DOING VERY WELL WITH CONVECTION DEVELOPING CURRENTLY IN
MID LEVEL INSTABILITY AXIS FROM NORTHEAST IOWA INTO SOUTHEAST MN.
IN FACT...ETA WAS DRY...WITH AVN HINTING AT CONVECTION THIS EVENING
ACROSS THE FORECAST AREA AHEAD OF APPROACHING COLD FRONT. PREFER
THE AVN WITH RESPECT TO DETAILS OF THIS EVENING...THEN ETA QPF
PREFERRED THROUGH THE REST OF THE FORECAST PACKAGE.

LATEST RUC...AS WELL AS ETA AND AVN...INDICATED MOISTURE CONVERGENCE
AHEAD OF APPROACHING COLD FRONT. THIS SHOULD TRIGGER SCATTERED
CONVECTION THIS EVENING OVER MOST OF THE FORECAST AREA. WIND SHEAR OF
35-40KTS MAINLY CONFINED TO 0-3KM LAYER...ESPECIALLY ACROSS NORTHERN
WI. SURFACE BASED CAPES IN THE RUC MODEL RANGED FROM 1000-2500
J/KG...WITH THE HIGHEST INSTABILITY OVER NORTHERN WI. UPON
COORDINATION WITH SPC AND OTHER OFFICES...WILL ADD SEVERE POTENTIAL
FOR NORTHERN HALF OF FORECAST AREA FOR THIS EVENING. FORCING AND
INSTABILITY WILL BE SWEPT EASTWARD...EXITING ABOUT 03Z...WITH QUIET
WEATHER THEREAFTER REST OF THE NIGHT.

FRONT MOVES THROUGH LATE TONIGHT...BUT WILL STALL OUT AS UPPER
FLOW REMAINS SOUTHWESTERLY AND ANOTHER WAVE BEGINS DEVELOPING OVER
THE PLAINS. THIS WAVE WILL BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TUESDAY AFTERNOON INTO TUESDAY NIGHT. STRONG FORCING
IN THE FORM OF ISENTROPIC LIFT AT THE 305K LEVEL...DEEP Q-G
CONVERGENCE...AND PRECIPITABLE WATER VALUES REACHING 1.5 INCHES
SUGGESTS HEAVY RAIN POTENTIAL TUESDAY NIGHT. THUS...ADDED THIS TO
APPROPRIATE ZONES.

FRONT SLIDES FURTHER SOUTH ON WEDNESDAY...WITH NORTHERLY SURFACE
FLOW BRINGING MUCH COOLER CONDITIONS. TIME/HEIGHT CROSS SECTIONS
INDICATED 70 PERCENT OF HIGHER RELATIVE HUMIDITY IN THE LOWER
LEVELS...WHICH RESULTS IN MOSTLY CLOUDY SKIES. DRY WEATHER EXPECTED
TO CONTINUE INTO THURSDAY...BEFORE NEXT WAVE PUSHES FRONT BACK
NORTH. AS THIS OCCURS...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
SHOULD AFFECT THE FORECAST AREA THURSDAY NIGHT INTO FRIDAY.
THEREFORE...INCREASED RAIN CHANCES INTO THE LIKELY CATEGORY MOST
ZONES DURING THIS TIME FRAME.

850MB TEMPERATURES STILL WARM FOR THIS TIME OF YEAR...WITH ETA
INDICATING 15C-18C ON TUESDAY. THERE SHOULD BE AMPLE SUNSHINE DURING
THE MORNING BEFORE CLOUDS MOVE IN. AS A RESULT...TEMPERATURES SHOULD
REACH VALUES CLOSE TO ETA 2M VALUES...AS WELL AS ETA...AVN AND NGM
MOS GUIDANCE. PREVIOUS FORECASTER ON THE MIDNIGHT SHIFT RAISED HIGH
TEMPERATURES FOR TUESDAY AND WE RAISED ANOTHER CATEGORY. THUS...
MAXIMUMS ANTICIPATED TO RANGE FROM LOWER 70S IN NORTHERN WI TO ABOUT
80 IN SOUTHWEST WI AND ADJACENT PORTIONS OF NORTHEAST IOWA.
TEMPERATURES FOR REST OF THE FORECAST APPEARED REASONABLE...WITH
READINGS ON A COOLING TREND.

COORDINATED WITH SPC...MKX...MPX.

.LSE...NONE.

THOMPSON

In the hours before

Special weather statement, Sep 30, 2:44 PM CDT, 4 hours 9 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-301700-

HAZARDOUS WEATHER OUTLOOK...CORRECTED LOCATION
NATIONAL WEATHER SERVICE LA CROSSE WI
244 PM CDT MON SEP 30 2002

HAZARD - SEVERE THUNDERSTORMS.

TIMING - THIS AFTERNOON AND EVENING.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL AND
SOUTHWEST WISCONSIN.

DISCUSSION - AN UPPER LEVEL DISTURBANCE MOVING OUT OF NORTHWEST IOWA
WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE IN
CENTRAL AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. THE
PRIMARY THREATS WILL BE LARGE HAIL AND WIND GUSTS IN THE EXCESS OF
58 MPH.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON FOR CENTRAL AND WEST CENTRAL WISCONSIN.

*******

THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO LA CROSSE WILL BE SENT
USING A DIFFERENT IDENTIFIER BEGINNING OCTOBER 1, 2002.  THE NEW
IDENTIFIER IS...

  WMO HEADING...     FLUS43 KARX
  AWIPS ID...        MKEHWOARX

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.

THE PRODUCT WILL ALSO BE ISSUED DAILY INSTEAD OF EVENT DRIVEN AND
INCLUDE INFORMATION OUT TO SEVEN DAYS.

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 9:43 PM CDTSevere Thunderstorm WarningARXBuffalo32 min
Sep 29, 11:17 PM CDTSevere Thunderstorm WarningARXClark, Jackson58 min
Sep 30, 5:18 PM CDTSevere Thunderstorm WarningARXBuffalo27 min
Sep 30, 5:22 PM CDTSevere Thunderstorm WarningARXTaylor38 min
Sep 30, 5:53 PM CDTSevere Thunderstorm WarningARXTaylor37 min
Sep 30, 5:58 PM CDTSevere Thunderstorm WarningARXTrempealeau32 min
Sep 30, 6:04 PM CDTSevere Thunderstorm WarningARXJackson26 min
Sep 30, 6:28 PM CDTSevere Thunderstorm WarningARXJackson62 min
Sep 30, 6:30 PM CDTSevere Thunderstorm WarningARXTaylor45 min
Sep 30, 6:45 PM CDTTornado WarningARXTaylor30 min
Sep 30, 6:53 PM CDTSevere Thunderstorm WarningARXClark52 min
Sep 30, 6:57 PM CDTTornado WarningARXClark48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.